Tornadoes · United States · Iowa · 2021

Unrated tornado, Unique to Rutland, Iowa, August 20, 2021

From Unique to Rutland, this Unrated tornado ran 2.2 miles across Humboldt County on August 20, 2021, touching down at 8:19 PM CDT and reaching 60 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
August 20, 2021
Touchdown
8:19 PM CDT (01:19 UTC)
Lifted
8:22 PM CDT (01:22 UTC)
On the ground
3 minutes
Path length
2.2 miles (3.5 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Crop damage
$1,000
County
Humboldt County
Touchdown point
42.736, -94.346
Lift-off point
42.737, -94.304
Record number
2108201919-01

What the Weather Service recorded

Pre-frontal (warm sector) and cold frontal forced thunderstorms (linear and multicellular) moved across portions of northern Iowa during the evening hours of August 20th producing three tornadoes and heavy rainfall. ||Environmental conditions were favorable for strong to severe storms, including MUCAPE in excess of 3000-4000 J/kg, bulk effective shear around 30 kts ahead of and around 40 kts along the front, 0-3 km bulk shear around 30 to 35 kts roughly perpendicular to storms (especially those ahead of the front), and LCLs around and under 1000m.

Weak tornado southwest of Rutledge remained in rural agricultural fields. Path was determined using high resolution satellite imagery. No damage indicators were impacted, hence the EFU rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 21:00 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
21:00 UTC03:00 UTCSevere Thunderstorm WatchDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 20, 6:27 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 20, 6:27 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
627 PM CDT Fri Aug 20 2021

.DISCUSSION.../Tonight through Friday/
Issued at 247 PM CDT Fri Aug 20 2021

Forecast Highlights:
-- Strong/severe storms with most likely timing after 6pm to 12am in
   our forecast area
-- Saturday less humid and cooler
-- Humidity returns, strong to severe storms possible late
   Sunday into Sunday evening, particularly western Iowa
-- Hot, humid early next week with storm chances throughout next
   week

Details: Afternoon GOES-East upper level water vapor imagery shows
that the upper level trough has taken on a negative tilt as it
begins to lift northeastward over the Dakotas. Cloud debris from the
overnight elevated convection that moved into western Iowa has
diminished per visible satellite imagery with cumulus clouds forming
in streets parallel to the low level flow early this afternoon over
much of central Iowa.

An 85 to 90 knot, 250 mb jet as derived by GOES-East and RAP
analysis over the central Dakotas ahead of the trough will help to
continue to lift this trough northeastward away from the area. As a
result, the 6z/12z synoptic and CAM soundings showed weaker deep
layer shear in general along the front. Supplemental upper air
soundings at the request of the National Hurricane Center in support
of forecasting Tropical Storm Henri are also benefiting our
mesoanalysis. The KOAX 18z RAOB also showed the weaker 6km winds
around 30 knots with the 0-6km shear at 24 knots, similar to what
has been modeled. While surface based CAPE is over 3000 J/kg in the
warm sector ahead of the front per SPC mesoanalysis, storm
development in the warm sector away from the approaching cold front
is not expected to be robust with weak shear limiting the severe
potential. Further, the 18z KOAX RAOB showed the strength and depth
of the mid-level cap, which was between 850mb and 775mb. HRRR and
RAP forecast soundings show this cap weakening and adjusting the 18z
RAOB to the forecast high and associated dewpoint and attempting to
mix the boundary layer, inhibition should be minimal and storms will
be able to develop in the vicinity of the strong forcing of the
front. Convective initiation is already occurring over extreme
southeastern South Dakota per satellite and radar imagery.

Storm mode and as a result storm hazards will rely on the deep layer
shear. Latest SPC mesoanalysis shows 30 to 35 knots of 0-6km shear
right ahead of the boundary. HRRR sounding at YKN and SUX suggest
that the deep layer shear may top out at 40 knots right along the
front. The higher values of deep layer shear, if they exist and are
realized, could favor a few supercells. Compared to recent days, the
deep layer shear vector is not as orthogonal, but may allow for a
brief period of discrete cells. If a storm is able to maintain
isolation, then this would provide a window for a tornado and hail
threat perhaps as far east as our far western forecast area. As
storms grow upscale into multiple broken line segments and move into
our central Iowa forecast area, the hail threat will wane and the
damaging wind threat will increase. The 11z and now 16z and 17z
SSCRAM is also focusing the hazards on hail over western Iowa with
the wind threat from western into central Iowa. The greatest theta-e
differences per the NAM and GFS are over central into southern Iowa.
This is where the 12z HRRR and more recent runs continue to show
strong, gusty winds to around severe levels into this evening.

As the low level jet increases this evening, am fairly confident
that this will increase the 0-3km shear magnitude to 30+ knots, but
am less certain if this will be coincident or lagging behind the
storms. If the stronger 0-3km shear lags behind, then damaging wind
gusts would be the primary threat as just discussed. However, if the
shear remains with the boundary and the cold pool remains in
balance, storm segments that surge outward due to the strong, gusty
winds may help to orient the shear vector more favorably to the line
segment. This would increase the risk of QLCS tornadoes, especially
for any segment that bows and has sufficient 0-3km CAPE and shear.
With the exception of the NAM, models including the 12z HREF show
instability lowering this evening. Therefore, storms should be
trending down in their intensity as they move into central Iowa.
Confidence is higher that storms should be below severe limits
(could still have sub-severe gusty winds and lightning) as they move
into eastern Iowa and out of the state by sunrise Saturday.

As for the flash flooding threat, it continues to look extremely
low. There will be a narrow corridor of 2"+ precipitable water
values with very favorable warm cloud depths for efficient, heavy
rainfall. While the 850-300mb vectors are now somewhat parallel to
the front, the front itself will be progressive. Thus, this will
limit the residence time of heavy rainfall over a given area. 12z
HREF localized probability matched mean QPF shows a few bullseye of
3 to 4 inches over northern Iowa with 12z deterministic synoptic and
high resolutions models topping out with pockets of 2 to 3 inches.
Water issues such as ponding in low lying and poor drainage areas
may be possible in urban settings, but dry antecedent conditions
should fully mitigate any rural flash flooding concerns.

There will be about 24 hours of modest cold air advection over the
state on Saturday, which will deliver cooler and drier air.
Temperatures will be near or slightly below normal with highs in the
middle and upper 70s over northern Iowa to the low to middle 80s
over southern Iowa. Warm air advection will start to kick in on
Sunday bringing warmer and more humid air back into the state.
Moisture return will be greatest over western Iowa and eastern
Nebraska and South Dakota where dewpoints are expected to recover to
the upper 60s to middle 70s. This airmass will aid in an axis of
1500 J/kg instability over eastern Nebraska into eastern South
Dakota with deep shear over 35 knots aided by a shortwave trough
moving through the Dakotas. Storms will likely roll into western
Iowa after dark with the likely hazards being hail and strong, gusty
winds. On the large scale, there may be sufficient 0-3km CAPE and
shear, but will have to see how that aligns with the storms for any
QLCS tornado risk.

Thereafter, the mid-level ridge over the south central US will try
to build northward, but the zonal flow of the jet stream over the
northern US will limit its northward progression. With the flow
allowing for weak shortwaves to pass over a hot and humid airmass
across the region, expect there will be storm chances at times from
late Monday into late next week. 00z, 100 member WPC cluster
analysis does not show any dry clusters next week so with no strong
signal to go dry, will continue to let PoPs ride through the period
from initial guidance. As before, the highest chances will be late
in the afternoon into the overnight hours with activity generally at
a minimum in the morning hours. Beyond the storm chances, Monday
will be a sultry day with heat indices topping 100 degrees in
portions of southern Iowa with values just a bit lower on Tuesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 627 PM CDT Fri Aug 20 2021

Broken line of convection continues to affect northern sections
near KFOD and KMCW with potential for convection south yet aft
01z...moving east across forecast area through 05z. Southern area
of development somewhat less confident at this time and may need
to make some adjustments to TAFs at KDSM and KOTM if activity
fails to develop fully. Winds will drop aft 00z with additional
mixing/gusts aft 15z Sat most areas...gusts generally under
20kts.  /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...REV
Hazardous weather outlook, Aug 20, 2:27 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
227 PM CDT Fri Aug 20 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
227 PM CDT Fri Aug 20 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are expected to develop over western Iowa by late
this afternoon and move across the area overnight. A few severe
storms are possible. Primary threats are large hail and damaging
winds and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional storms are expected Sunday evening into Sunday night.
A few of these storms may be strong to severe. Periodic chances
for storms continue into next week, but the threat of severe
weather remains uncertain through that period.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed tonight with the main period for
severe weather occurring between 7 pm and 1 am.

In the hours before

Special weather statement, Aug 20, 6:45 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
645 PM CDT Fri Aug 20 2021

IAZ023-024-210030-
Humboldt IA-Pocahontas IA-
645 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northeastern
Pocahontas and northwestern Humboldt Counties through 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pocahontas, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern
Pocahontas and northwestern Humboldt Counties, including the
following locations... Ottosen, Rolfe, Bradgate and Pocahontas
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Iowa.

&&

LAT...LON 4290 9433 4287 9432 4265 9458 4270 9468
      4290 9454
TIME...MOT...LOC 2345Z 216DEG 21KT 4273 9458

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cogil
Local storm report, Aug 20, 7:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HEAVY RAIN       POCAHONTAS              42.73N 94.67W
08/20/2021  M2.41 INCH       POCAHONTAS         IA   MESONET

            CWOP REPORT FROM A PERSONAL WEATHER STATION.

&&

FOWLE
Special weather statement, Aug 20, 8:03 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
803 PM CDT Fri Aug 20 2021

IAZ044-210130-
Crawford IA-
803 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southern Crawford
County through 830 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denison, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Denison around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa.

&&

LAT...LON 4189 9550 4197 9555 4211 9521 4194 9513
TIME...MOT...LOC 0103Z 249DEG 32KT 4195 9544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Cogil
Special weather statement, Aug 20, 8:18 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
818 PM CDT Fri Aug 20 2021

IAZ006-007-016-017-024>026-210200-
Humboldt IA-Wright IA-Cerro Gordo IA-Winnebago IA-Worth IA-
Franklin IA-Hancock IA-
818 PM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of western Worth,
Wright, northwestern Franklin, southeastern Kossuth, Hancock, eastern
Humboldt, western Cerro Gordo and Winnebago Counties through 900 PM
CDT...

At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mansfield to near Britt to 8 miles
northwest of Eagle Grove. Movement was northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Emmons around 835 PM CDT.

Other locations in the path of these storms include Garner, Clarion,
Elm Lake, Belmond and Clear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Iowa.

&&

LAT...LON 4315 9341 4266 9351 4265 9408 4291 9400
      4291 9397 4300 9397 4350 9391 4350 9338
TIME...MOT...LOC 0118Z 242DEG 23KT 4354 9366 4305 9381 4277 9399

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cogil

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.3 hours before the tornado, 231 km from the path. August 21, 2021.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3521 joules per kilogram, CIN -10, lifted condensation level 877 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 107 square meters per square second, 0 to 6 km bulk shear 24 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3521 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
4404 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.7
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

10.7 hours after it, 231 km from the path. August 21, 2021.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -91480, lifted condensation level 1511 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -90 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-91480 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

The surface observations

Fort Dodge (FOD), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:20 UTC160° 8 kt1006.4
23:25 UTC150° 11 kt1006.4
23:30 UTC160° 11 kt1006.1
23:35 UTC150° 10 kt1006.1
23:40 UTC160° 13 kt1005.8
23:45 UTC160° 8 kt1005.8
23:50 UTC150° 11 kt1005.8
23:55 UTC150° 11 kt161005.4
23:56 UTC8572150° 12 kt191005.4
00:00 UTC160° 10 kt1005.4
00:05 UTC160° 10 kt1005.1
00:10 UTC160° 13 kt181004.7
00:15 UTC150° 11 kt1005.1
00:19 UTC84.271.6150° 10 kt201005.1VCTS
00:20 UTC150° 11 kt181005.1
00:25 UTC150° 11 kt1005.4
00:30 UTC150° 9 kt171005.4
00:35 UTC150° 11 kt1005.4
00:40 UTC140° 10 kt1005.4
00:45 UTC150° 9 kt151005.8
00:50 UTC150° 9 kt141005.4
00:55 UTC160° 11 kt1005.4
00:56 UTC8472160° 10 kt1005.4VCTS
01:00 UTC160° 11 kt1005.4
01:05 UTC160° 10 kt1005.4
01:10 UTC140° 11 kt161005.4-RA
01:20 UTC170° 11 kt1005.4-RA
01:25 UTC 14 kt211005.4-RA
01:30 UTC130° 11 kt1004.7+RA
01:35 UTC 11 kt1006.1RA BR
01:40 UTC 17 kt241006.4-RA BR
01:45 UTC 19 kt1006.8-RA
01:50 UTC 11 kt191007.1-RA
01:55 UTC310° 15 kt1007.1-RA
01:56 UTC7271290° 12 kt201007.5VCTS -RA
02:00 UTC280° 9 kt1007.5RA
02:03 UTC71.671.6300° 7 kt201007.8VCTS RA
02:05 UTC290° 5 kt1007.8RA BR
02:10 UTC320° 7 kt1007.5+RA BR
02:15 UTC20° 4 kt1007.5+RA BR
02:20 UTC60° 5 kt1007.5+RA BR
02:21 UTC71.669.860° 4 kt1007.8VCTS +RA BR
02:25 UTC270° 5 kt1008.8+RA BR
02:27 UTC71.669.8250° 9 kt1009.5+TSRA BR
02:30 UTC200° 9 kt1009.8+RA BR
02:35 UTC 5 kt1009.1+RA BR
02:40 UTC360° 4 kt1008.8+RA BR
02:42 UTC71.669.8 4 kt1009.1+TSRA BR
02:45 UTC290° 5 kt1008.8+RA BR
02:46 UTC71.669.8300° 5 kt1008.8+TSRA BR
02:50 UTC10° 2 kt1008.8RA
02:55 UTC300° 2 kt1008.8RA
02:56 UTC71690° 0 kt1009.1TSRA
03:00 UTC0° 0 kt1009.1RA
03:05 UTC190° 5 kt1008.8-RA
03:10 UTC120° 2 kt1008.1RA
03:15 UTC110° 4 kt1008.5-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the touchdown began at 01:18 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:06 UTCHEAVY RAIN 2.41PocahontasPocahontas, IACWOP REPORT FROM A PERSONAL WEATHER STATION.
00:55 UTCTSTM WND DMG1 W Dakota CityHumboldt, IA4 IN TREE BRANCH SNAPPED - 2 BRANCHES. ALSO REPORTED PONDING OF WATER IN CITY STREETS.
02:04 UTCTSTM WND GST 484 Ene RenwickWright, IAPEAK WIND THUS FAR FROM CWOP.
02:12 UTCTSTM WND GST 523 N GoldfieldWright, IAPEAK WIND THUS FAR FROM CWOP MESONET STATION.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 20, 2021

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 203:34 PM CDTEF0Osceola, IA3.630$30,000
August 204:18 PM CDTEF0Cass, ND0.440
August 206:30 PM CDTUnratedKandiyohi, MN0.110
August 206:42 PM CDTEF0Stearns, MN2.150
August 208:03 PM CDTUnratedPocahontas, IA1.220
August 209:05 PM CDTEF0Wright, IA4.0190

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.